MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG PEEK CUSTOMIZED CRANIAL IMPLANT PRIORITY, XL

STRYKER LEIBINGER FREIBURG PEEK CUSTOMIZED CRANIAL IMPLANT PRIORITY, XL
Model Number 78-50040
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is not available for evaluation.If additional information is received it will be reported on a supplemental report.
 
Event or Problem Description
It was reported by the company representative that during the cranioplasty, the peek cranial implant plate did not fit well.The surgeon had to remove bone from the surgical site.The surgeon also had to drill down and thin down the plate to get the plate to fit.The plate is implanted and no other information is known at this time.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported issue could be confirmed as a post-op scan showed the implant in its modified shape fitting the defect.The reported event was further specified by the surgeon himself.He confirmed the outline of the area, where he had to remove some bone and thin down the implant, being within the red outline (more on the left forehead area).Further, he stated that ¿there were no unexpected changes to the brain or skull intra-operatively as compared with the pre-operative scan.¿ the surgical delay was around 15-20 minutes.The surgeon provided a post-op scan and indicated one ¿will notice that there is also some overlap of bone down the two sides (by the temporal fossa floor) as the plate is slightly longer than the actual defect.¿ the peek design team performed an analysis of the implant¿s design.It was stated that ¿[t]he implant design and all quality relevant design steps were performed in accordance to our freqi procedures.The implant is designed as it got requested by the surgeon¿.The analysis points out that ¿segmented bone calcification (located mostly in the patients right sphenoidal bone area) [are] shown in the design proposal in red on page 3.¿ it was further identified that these calcifications had contact with the implant.Assuming these fragments were not removed prior to inserting the peek implant, this could have contributed to the reported event.This would further explain the surgeon¿s note on an ¿overlap of bone down by the two sides¿ and the implant being ¿slightly longer than the actual defect¿.In addition, the post-op scan was evaluated.The modifications as described by the surgeon could be retraced in the evaluation of the post-op scan.The surgeon modified the implant on the indicated area.Due to different coordinate systems and slice thicknesses, the comparison between the post-op scan (2 mm slice thickness) to the design scan (1 mm) is limited.Yet, it can be assumed that the calcifications, which were highlighted in the design proposal to be removed prior to inserting the implant, partially still existed.In conclusion, the calcifications in the sphenoidal bone area not being fully removed likely caused the reported issue and would further explain the reported issue: ¿overlap of bone down by the two sides¿.The implant could be successfully modified during the procedure to fit as indicated and advised in the instruction for use.H3 other text : device is not available for return.

Brand Name
PEEK CUSTOMIZED CRANIAL IMPLANT PRIORITY, XL
Common Device Name
IMPLANT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM  D-79111
MDR Report Key11325479
Report Number0008010177-2021-00007
Device Sequence Number883460
Product Code GWO
UDI-Device Identifier07613327129274
UDI-Public07613327129274
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K152076
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number78-50040
Device Catalogue Number78-50040
Device Lot Number2101251010
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/08/2021
Supplement Date Received by Manufacturer02/08/2021
Initial Report FDA Received Date02/12/2021
Supplement Report FDA Received Date05/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;